South Dakota, 2016

Hail in South Dakota, September 7, 2016

September 7, 2016 · NWS ABR · 6 events in 2 counties and zones

A cold front moving across the region brought some thunderstorms which produced up to tennis ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front moving across the region brought some thunderstorms which produced up to tennis ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 7, 5:38 PM CST, 12 minutes earlier.

Area forecast discussion, Sep 7, 5:38 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
638 PM CDT WED SEP 7 2016

.UPDATE...
Issued at 628 PM CDT WED SEP 7 2016

Made a couple of minor changes to hourly pops. Otherwise forecast
trends are on track this evening and no further amendments were
needed. Storms continue to move east with the cold front this
evening. So far, these storms have not reached severe levels, but
the potential remains for strenghthening over the next couple of
hours before the system exits.

&&

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 318 PM CDT WED SEP 7 2016

Showers and thunderstorms currently ongoing across portions of the
CWA will continue to work their way eastward late this afternoon and
into the early evening hours. This precipitation will be associated
with a cold front, and with decent moisture and mid level shortwave
energy overhead, the chance for severe storms will continue until
the precipitation exits the area around 03Z or so.

High pressure will then move over the region, keeping conditions dry
for the remainder of the night period and through the day Thursday.

Low temperatures tonight will be mainly in the 50s, with highs on
Thursday in the mid 70s to lower 80s.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 318 PM CDT WED SEP 7 2016

Not much change in the day 2 through 7 forecast period, Thursday
night through Wednesday. Still looks like the warmest temperatures
of the period will be centered on Sunday, with cooler drier high
pressure influence early in the period and then again early next
week once a cold front sweeps through the region sunday afternoon
through late sunday night. Other than some potential night-time
showers and thunderstorms thursday night mainly across portions of
northeast and east central South Dakota, much of the longer range
forecast is dry at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 628 PM CDT WED SEP 7 2016

Gusty northwest winds with the cold fropa are expected briefly
before diminishing. The front is currently through KPIR and KMBG
and moving east toward KABR. Storms will affect KABR and KATY
through 2z before exiting. VFR conditions are expected to prevail
throug the period except in the vicinity of storms. There is some
localized haze near KPIR resulting in MVFR vsby this evening.
Expect this to clear by 1z.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...Parkin
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Sep 7, 2:57 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT WED SEP 7 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
357 AM CDT WED SEP 7 2016 /257 AM MDT WED SEP 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DYNAMIC SYSTEM WILL PASS OVER THE DAKOTAS TODAY. STORMS ARE
EXPECTED TO DEVELOP BY EARLY TO MID AFTERNOON ALONG THE MISSOURI
VALLEY AND MOVE AT A MODERATE PACE TO THE EAST. STORMS WILL
LIKELY REACH WESTERN MINNESOTA BY LATE AFTERNOON/EARLY EVENING
BEFORE PASSING OUT OF THE FORECAST AREA. THE MAIN THREAT INCLUDES
STRONG WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO THREAT ALSO
EXISTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK SYSTEM WILL PASS THROUGH THE DAKOTAS THURSDAY
NIGHT...BRINGING WITH IT A CHANCE FOR WEAK STORMS. SEVERE WEATHER
IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

CONNELLY

In the hours before

Special weather statement, Sep 7, 4:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM CDT WED SEP 7 2016

SDZ005-010-072315-
EDMUNDS SD-MCPHERSON SD-
544 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCPHERSON AND NORTH
CENTRAL EDMUNDS COUNTIES UNTIL 615 PM CDT...

AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOSMER...OR 12 MILES SOUTHEAST OF EUREKA...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
MCPHERSON AND NORTH CENTRAL EDMUNDS COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4562 9957 4570 9948 4572 9904 4550 9923
TIME...MOT...LOC 2244Z 278DEG 28KT 4564 9945

KF
Special weather statement, Sep 7, 4:57 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT WED SEP 7 2016

SDZ017-072330-
FAULK SD-
557 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK AND SOUTHERN
EDMUNDS COUNTIES UNTIL 630 PM CDT...

AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONAKA...OR 16 MILES NORTHWEST OF FAULKTON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAKA...BRENTWOOD COLONY AND NORBECK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4503 9896 4507 9951 4521 9951 4525 9928
      4524 9898
TIME...MOT...LOC 2257Z 266DEG 27KT 4515 9943

KF
Special weather statement, Sep 7, 5:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT WED SEP 7 2016

SDZ017-072330-
FAULK SD-
615 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAULK COUNTY UNTIL 630 PM
CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAULKTON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAULKTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4498 9933 4517 9927 4514 9898 4492 9900
TIME...MOT...LOC 2315Z 279DEG 30KT 4508 9919

KF
Special weather statement, Sep 7, 5:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT WED SEP 7 2016

SDZ017-018-080000-
SPINK SD-FAULK SD-
627 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SPINK
AND SOUTHEASTERN FAULK COUNTY UNTIL 700 PM CDT...

AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MIRANDA...OR NEAR FAULKTON...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAULKTON...ZELL...ROCKHAM...DEVOE AND MIRANDA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4485 9870 4490 9871 4490 9891 4499 9919
      4513 9909 4515 9854
TIME...MOT...LOC 2326Z 279DEG 37KT 4504 9901

KF
Special weather statement, Sep 7, 5:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT WED SEP 7 2016

SDZ037-080015-
HAND SD-
631 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAND COUNTY UNTIL 715 PM
CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MILLER DALE COLONY...OR 9 MILES SOUTHWEST OF MILLER...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLER DALE COLONY...SUNSHINE BIBLE ACADEMY...
ROSEHILL DAM AND VAYLAND.

LAT...LON 4436 9928 4447 9928 4452 9870 4422 9870
TIME...MOT...LOC 2331Z 272DEG 24KT 4441 9912

KF
Local storm report, Sep 7, 5:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT WED SEP 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             BRENTWOOD COLONY        45.11N 99.31W
09/07/2016  E0.25 INCH       FAULK              SD   PUBLIC

            ESTIMATED WINDS GUSTED TO 40 MPH. SMALL
            BRANCHES AND SOME LEAVES BLOWN DOWN.

&&

RV

The radar

The Aberdeen radar (KABR), 56 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Faulk

When
September 7, 5:50 PM CST
Where
Faulk County, 6.93 mi N of Zell
Measured
0.75 in hail
Reported by
Public
Coordinates
45.000, -98.730

Hail caused some minor damage to the bean crop.

Hail, Spink

When
September 7, 6:06 PM CST
Where
Spink County, 4.26 mi NNE of Redfield
Measured
2.5 in hail
Reported by
Public
Coordinates
44.930, -98.500

Hail, Spink

When
September 7, 6:07 PM CST
Where
Spink County, 3.59 mi SSW of Ashton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.950, -98.520

Hail, Spink

When
September 7, 6:13 PM CST
Where
Spink County, 1.2 mi NW of Deiter Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.890, -98.400

Hail, Spink

When
September 7, 6:20 PM CST
Where
Spink County, 0.98 mi E of Deiter Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
44.880, -98.360

Hail, Spink

When
September 7, 6:25 PM CST
Where
Spink County, 0.49 mi W of Frankfort
Measured
0.88 in hail
Reported by
Public
Coordinates
44.870, -98.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661437, 661438, 661440, 661441, 661443, 661444.